If you casually bring up the topic of birth control with your female friends at happy hour, chances are at least one of them will say, “I had to stop taking the pill. It made me feel crazy.” This statement will likely be followed by a few vigorous nods from around the table. This chain of reactions won’t be a coincidence. The fact is, because most birth control pills use a combination the hormones estrogen and progestin to function , changes in mood and depression are sometimes recognized as a potential side effect for certain types of oral contraception.
Here’s a quick refresher on why hormones are in your pill to begin with: oral contraceptive pills can utilize hormones to prevent ovulation, prevent fertilized eggs from implanting into the womb, and/or thicken mucus in the cervix to impede the sperm’s journey to the egg cell.  When taken at the same time every single day, these hormones are 99% effective. But when life gets in the way and you miss a timely dose or forget a pill, the pill’s effectiveness drops down to 91%  — hence why we’re big advocates of staying right on track.
Ok, back to our original question: does birth control cause depression? The answer, like depression itself, is a bit messy. Despite decades of women reporting mood changes and depression on the pill, the medical community in has historically struggled  to reach hard and fast conclusions about the pill’s likelihood to cause clinical depression. Until 2016.
In 2016, a study was published  which observed emerging mental health symptoms of over one million Danish women on hormonal birth control between the ages of 15 and 34. The study excluded women with pre-existing psychiatric conditions, meaning none of the subjects had a known history of clinical depression. Over the course of the experiment, researchers gathered data on the percentage of women in this group that received a first time diagnosis of depression, as well as those who received a first time prescription for antidepressants.
In the end, they concluded that a link does exist between hormonal contraception use and a first diagnosis/or treatment of clinical depression.  The percentage of diagnoses was small (2.2 out of 100 women), but nonetheless present. What we can conclude based on the current data is that there is a very small but real risk of developing depression for the first time while using a hormonal birth control method, and that the best thing you can do is stay in tune with your body to keep any side effects at bay.
Overall, research indicates that the risk of developing new clinical depression symptoms on the pill is low. So what if you’ve given your body plenty of time to adjust to your new pill, you’re taking that pill at the exact same time every single day, and you still feel depressed? We suggest an in-depth evaluation with a physician/or mental health professional, because like most matters of mental health, the experience of depression is highly subjective and no one knows your body or your brain better than you.
If you are experiencing symptoms of depression, know that you are not alone. Depression impacts approximately 12 million women in the U.S. each year , and is especially common (with or without birth control hormones) among women who are living through their years of peak fertility.  If you are feeling symptoms of prolonged sadness, hopelessness, or notice any dramatic changes in your mood, make an appointment with your doctor to determine if you should switch pills or pursue treatment for clinical depression with a mental health professional.
Mental Health Resources
National Suicide Prevention Line
Depression and Bipolar Support Alliance (DBSA)